Minnesota, 2015

Hail and Damaging Winds in Minnesota, July 5, 2015

July 5, 2015 · NWS DLH · 19 events in 3 counties and zones

Thunderstorms caused dropped large hail and caused damaging winds across parts of northeast Minnesota. 5 diameter hailstone near Bowstring, MN in Itasca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms caused dropped large hail and caused damaging winds across parts of northeast Minnesota. The reports included a report of a 2.5 diameter hailstone near Bowstring, MN in Itasca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 1:49 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 1:49 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT SUN JUL 5 2015

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 249 PM CDT SUN JUL 5 2015

THE FOCUS REMAINS ON THE RISK OF SEVERE WEATHER AND HEAVY RAIN
LATER THIS AFTERNOON INTO TONIGHT WITH AN APPROACHING COLD FRONT
FROM THE WEST. ONLY MADE RELATIVELY MINOR CHANGES TO THE TIMING
OF PCPN FROM THE FORECAST FROM EARLY THIS MORNING...BUT DID ADD
SEVERE WORDING TO THE FORECAST FOR THIS AFTERNOON AND EVENING TO
BETTER REFLECT THE HIGHER CONFIDENCE IN THE POTENTIAL FOR SEVERE
WEATHER.

AS OF 245 PM...A NEARLY STACKED LOW PRESSURE SYSTEM OVER THE
WESTERN HUDSON BAY AREA WAS LIFTING TO THE NE WITH A 100 KNOT JET
STEERING THE SYSTEM. ITS COLD FRONT / TROUGH EXTENDED SOUTHWEST
THROUGH FAR NW ONTARIO...FAR NW MINNESOTA...AND EASTERN NORTH
DAKOTA...TO A LOW PRESSURE CENTER IN THE HIGH PLAINS OF SOUTH
DAKOTA AND NEBRASKA. A POTENT SHORTWAVE WAS ROUNDING THE BASE OF
THE UPPER LEVEL TROUGH OVER SOUTH CENTRAL CANADA. A DECAYING
MESOSCALE CONVECTIVE COMPLEX WAS MOVING THROUGH NW MINNESOTA...FAR
SE MANITOBA...AND NW ONTARIO. THE MCS WAS APPROACHING NORTH
CENTRAL MINNESOTA. THE NORTHLAND HAD WARM AND HUMID SOUTHERLY FLOW
WITH PARTLY TO MOSTLY CLOUDY SKIES. MUCH OF THE CLOUD COVER WAS
CIRRUS. TEMPERATURES WERE IN THE UPPER 70S AND LOW 80S WITH DEW
POINT TEMPERATURES PRIMARILY IN THE MIDDLE TO UPPER 60S. THE
WARMEST AND MOST HUMID CONDITIONS WERE ACROSS THE WESTERN FORECAST
AREA AS HEAT AND HUMIDITY POOLED AHEAD OF THE APPROACHING COLD
FRONT AND MCS FROM THE WEST. THE SOUTHERLY WIND SPEEDS WERE ABOUT
5 TO 15 MPH WITH GUSTS AROUND 20 MPH.

MIDDLE OF THIS AFTERNOON...THE MCS MOVING THROUGH NW MINNESOTA
SEEMS TO HAVE WEAKENED FROM EARLIER THIS MORNING...WHEN THERE WERE
REPORTS OF STRONGER WINDS. HOWEVER...THE MCS WILL BE MOVING INTO
AREAS OF NORTH CENTRAL MINNESOTA WITH GREATER AMOUNTS OF
INSTABILITY...ABOUT 1500 J/KG OF MIXED LAYER CAPE. THE STORMS
COULD REINTENSIFY AS THEY MOVE INTO THE NW FORECAST AREA.
ALSO...ISOLATED SUPERCELLS COULD FORM AHEAD OF THE APPROACHING
MCS. THE NW FORECAST AREA WILL HAVE DEEP LAYER WIND SHEAR (0 TO 6
KM) OF ABOUT 30 TO 40 KNOTS...SUFFICIENT FOR SHORT LIVED
SUPERCELLS. THE NAM12 AND RAP13 SOUNDINGS INDICATE RELATIVELY FAT
CAPE PROFILES FOR HAIL GROWTH...BUT THE RELATIVELY HIGH FREEZING
LEVELS AROUND 13000 FT AGL AND WARM/HUMID LOW LEVEL ATMOSPHERE
COULD CONTRIBUTE TO SIGNIFICANT MELTING OF HAILSTONES BEFORE THEY
HIT THE GROUND.

LATE THIS AFTERNOON AND THIS EVENING...MOST HIGH RESOLUTION
MODELS INDICATE THERE WILL INCREASING DEVELOPMENT AND COVERAGE OF
SHOWERS AND THUNDERSTORMS IN NE MINNESOTA AHEAD OR NEAR THE
APPROACHING COLD FRONT...WHICH WILL BEGIN TO MOVE INTO THE WESTERN
FORECAST AREA THIS EVENING. THERE WILL BE A RISK OF SEVERE WEATHER
OVER THE WESTERN HALF OF THE FORECAST AREA. BY THIS
EVENING...MIXED LAYER CAPE COULD BE AROUND 2000 TO 2500 J/KG IN
SOME AREAS...IN PARTICULAR THE SW AND WEST CENTRAL FORECAST AREA.
THE COMBINATION OF THIS AMPLE INSTABILITY AND DEEP LAYER WIND
SHEAR OF 30 TO 40 KNOTS COULD RESULT IN THE DEVELOPMENT OF
DISCREET...SHORT LIVED SUPERCELLS OVER THE WESTERN FORECAST
AREA...AND THEN ALSO THE CENTRAL FORECAST AREA. FORTUNATELY...THE
BETTER WIND SHEAR WILL TRAIL BEHIND THE COLD FRONT. THE MAIN
THREATS FROM ANY SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL...BUT AS MENTIONED BEFORE...THE HAIL THREAT MAY BE SUPPRESSED
BY THE RELATIVELY HIGH FREEZING LEVELS AND WARM AND MOIST LOW
LEVEL ATMOSPHERE. ANOTHER THREAT WILL BE HEAVY RAIN. THE
RAP13/NAM12 INDICATE PRECIPITABLE WATER VALUES WILL BEGIN TO
APPROACH 1.9 OR 2 INCHES TONIGHT...SO THE AMPLE MOISTURE IN THE
ATMOSPHERE COULD RESULT IN DOWNPOURS WITH THE STORMS. DEPENDING ON
THE TRACK OF THESE STORMS...IF THE STORMS MOVE RELATIVELY SLOWLY
OR IF THERE IS TRAINING...SOME AREAS COULD SEE LOCALLY HEAVY
RAINFALL AND PONDING OF WATER. AT THIS TIME...THE FORECAST IS FOR
WIDESPREAD RAINFALL OF 0.50" TO 1.25" OVER NE MINNESOTA AND
ADJACENT AREAS OF NW WISCONSIN.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 249 PM CDT SUN JUL 5 2015

SHOWERS AND THUNDERSTORMS WILL BE ONGOING AT 12Z MONDAY MORNING
AS A COLD FRONT BISECTS THE FORECAST AREA FROM NORTHEAST TO
SOUTHWEST. MODERATE TO HEAVY RAINFALL IS EXPECTED DURING THE
MORNING HOURS AND EARLY AFTERNOON OVER NORTHWEST WISCONSIN WITH
SHOWERS AND STORMS ENDING BEFORE NOON OVER MINNESOTA. MAIN
LONGWAVE TROF WILL PUSH THROUGH REMAINDER OF MINNESOTA AND INTO
WISCONSIN BY MONDAY EVENING. BROAD SUBSIDENCE IN THE WAKE OF THE
TROUGH SHOULD RESULT IN RAPIDLY CLEARING SKIES OVER NORTH CENTRAL
MINNESOTA DURING THE DAY...SPREADING INTO WISCONSIN MONDAY
EVENING.

DRIER AND QUIETER WEATHER IS EXPECTED MONDAY NIGHT THROUGH
TUESDAY NIGHT AS A ZONAL FLOW PATTERN SETS UP OVER THE NORTHERN
CONUS. TEMPERATURES WILL TREND SLIGHTLY COOLER IN THE WAKE OF THE
LOW...WITH A GRADUAL WARMING TREND INTO WEDNESDAY.

A WEAK SHORTWAVE TROUGH AND A RIBBON OF VORTICITY WILL ROTATE
THROUGH THE ZONAL FLOW ON WEDNESDAY...PULLING A WEAK COOL FRONT
ACROSS THE NORTHERN PLAINS AND INTO MINNESOTA BY LATE WEDNESDAY
AFTERNOON. SUPPORT FOR THIS FEATURE WILL BE LIGHT AND THE BOUNDARY
IS EXPECTED TO LINE UP NEARLY PARALLEL TO THE MEAN
FLOW...RESULTING IN SLOW PROPAGATION THROUGH WEDNESDAY AFTERNOON.
SCATTERED SHOWERS OR AN ISOLATED THUNDERSTORM ARE POSSIBLE OVER
KOOCHICHING AND NORTHERN ITASCA COUNTIES DURING THE
AFTERNOON...EXTENDING EASTWARD DURING THE EVENING TO INCLUDE THE
BORDERLAND. MINOR DISCREPANCIES IN THE GUIDANCE HINT THAT AN
ISOLATED SHOWER OR STORM MAY DEVELOP FARTHER SOUTH LATE WEDNESDAY
AFTERNOON OR EARLY THURSDAY EVENING. HAVE OPTED FOR LOW-END CHANCE
POPS TO ACCOUNT FOR THIS POTENTIAL. ANOTHER ROUND OF ISOLATED PM
SHOWERS AND STORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON AS THE
FRONT WASHES OUT ACROSS THE NORTH.

A PATTERN SHIFT IS SHAPING UP FOR THE LATTER WEEK AS A LONGWAVE
TROUGH DEVELOPS OVER THE WESTERN CONUS. SOUTHWESTERLY FLOW WILL
DEVELOP ACROSS THE PLAINS AND UPPER MIDWEST FRIDAY THROUGH SUNDAY.
EXPECT HIGH TEMPERATURES TO CLIMB INTO THE UPPER 70S TO LOW 80S
ACROSS THE REGION...WITH WARMER TEMPERATURES NOT ENTIRELY OUT OF
THE QUESTION. MOISTURE WILL BE INCREASING AS WELL DURING THE
PERIOD WITH STICKY DEWPOINTS IN THE 60S BUILDING THROUGH THE
WEEKEND. GFS/ECMWF/GEM ALL HINT AT A SHORTWAVE TROUGH ROTATING
THROUGH THE BASE OF THE WESTERN CONUS WAVE DURING THIS
PERIOD...AND EVENTUALLY ADVANCING TOWARD MINNESOTA. THUNDERSTORMS
WILL BE POSSIBLE ONCE AGAIN FRIDAY NIGHT THROUGH SUNDAY...SOME OF
WHICH MAY BE STRONG.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1230 PM CDT SUN JUL 5 2015

CONTINUING TO MONITOR THUNDERSTORM DEVELOPMENT OVER NW MINNESOTA
EARLY THIS AFTERNOON. MCS IS EXPECTED TO MOVE EASTWARD THROUGH NC
AND INTO NE MINNESOTA THIS AFTERNOON/EARLY EVENING. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS LIKELY SOUTH OF THE THUNDERSTORM
COMPLEX. MAINTAINED GENERAL TRENDS FROM PREVIOUS FORECAST AND
REFINED STORM IMPACTS AT INL/HIB. CONFIDENCE DECREASES AT
BRD/DLH/HYR AS ADDITIONAL DEVELOPMENT WILL BE REQUIRED FOR STORMS
TO AFFECT THOSE TERMINALS. GENERALLY VFR/MVFR CIGS AND VSBYS
EXPECTED...EXCEPT WHEN THUNDERSTORMS PASS THROUGH. HAVE SEEN VSBYS
AS LOW AS 1/4 SM IN EASTERN NORTH DAKOTA THIS MORNING...AND
BELIEVE LOW VSBYS ARE LIKELY AT INL AS STORMS PASS THROUGH. HAVE
REFLECTED TIMING IN TEMPO GROUP THERE. ALSO CARRYING A PERIOD OF
IFR VSBYS AT BRD WITH RAIN AND STORMS...TRANSITIONING TO FOG/MIST
AFTER PRECIPITATION ENDS. MUCH LESS CONFIDENT IN VERY LOW VSBYS AT
REMAINING TERMINALS AND WILL UPDATE THROUGH THE AFTERNOON AS
NECESSARY. RAIN AND THUNDERSTORMS WILL END OVERNIGHT FOR ALL BUT
HYR...WHERE SHOWERS MAY LINGER THROUGH MONDAY MORNING. EXPECT A
PERIOD OF MVFR/IFR CIGS AND VSBYS OVERNIGHT FOR SITES WHICH
RECEIVE RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  71  51  69 /  90  90  10   0
INL  57  68  45  69 /  70  20  10   0
BRD  66  73  51  70 /  90  70  10   0
HYR  69  73  51  69 /  90 100  10   0
ASX  68  72  52  68 /  80 100  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...HUYCK
AVIATION...HUYCK
Hazardous weather outlook, Jul 5, 1:52 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT SUN JUL 5 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
252 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR DEVELOP OVER NORTHEAST
MINNESOTA AND THEN NORTHWEST WISCONSIN THIS AFTERNOON AND THIS
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN...AND LIGHTNING. THE THREAT OF TORNADOES IS VERY LOW. THE
GREATEST RISK OF SEVERE WEATHER WILL BE AREAS OF NORTHEAST
MINNESOTA THAT ARE GENERALLY NEAR AND WEST OF THE INTERSTATE 35
AND HIGHWAY 53 CORRIDORS. THIS AREA INCLUDES THE BRAINERD LAKES
REGION...GRAND RAPIDS AND INTERNATIONAL FALLS AREAS...AND NEAR AND
NORTH OF THE IRON RANGE. THE STORMS WILL LIKELY CONTINUE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER NORTHEAST MINNESOTA
MONDAY MORNING...AND OVER NORTHWEST WISCONSIN FOR MUCH OF THE DAY.
HEAVY RAINFALL IS THE GREATEST THREAT WITH THESE STORMS. ONE OR
TWO OF THE STORMS MAY PRODUCE LARGE HAIL OR BRIEF GUSTY WINDS OVER
PRICE OR IRON COUNTIES.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND THURSDAY
ACROSS NORTH CENTRAL AND FAR NORTHEASTERN MINNESOTA...BUT ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

ANOTHER PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP FRIDAY AFTERNOON THROUGH SUNDAY. THERE IS A POTENTIAL FOR
A FEW OF THE STORMS DURING THIS PERIOD TO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED

LSZ121-140>148-061200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
252 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR THIS EVENING AND
OVERNIGHT. SOME STORMS MAY PRODUCE HAIL TO PENNY SIZE AND WIND
GUSTS GREATER THAN 35 KNOTS...ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY
AFTERNOON OVER WESTERN LAKE SUPERIOR. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED LATE FRIDAY AFTERNOON THROUGH SATURDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 3:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT SUN JUL 5 2015

MNZ011-052145-
NORTH ST. LOUIS-
429 PM CDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. LOUIS COUNTY...

AT 429 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF CRANE
LAKE...OR 35 MILES NORTH OF VERMILLION LAKE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KABETOGAMA LAKE AND SAND POINT LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4841 9245 4838 9247 4834 9247 4832 9269
      4842 9273 4844 9263 4845 9250
TIME...MOT...LOC 2129Z 259DEG 20KT 4838 9258

G2
Special weather statement, Jul 5, 3:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT SUN JUL 5 2015

MNZ011-052200-
NORTH ST. LOUIS-
443 PM CDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
COUNTY...

AT 442 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
9 MILES NORTH OF CRANE LAKE TO 11 MILES NORTHEAST OF ASH LAKE TO NEAR
PELICAN LAKE...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  CRANE LAKE AROUND 500 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SAND POINT LAKE...
ECHO LAKE AND BLACK DUCK LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
SHELTER IMMEDIATELY INSIDE A BUILDING OR VEHICLE UNTIL THIS STORM
PASSES.

LAT...LON 4843 9249 4841 9245 4835 9247 4825 9238
      4823 9238 4796 9260 4794 9302 4819 9293
      4831 9280 4843 9259 4844 9249
TIME...MOT...LOC 2142Z 263DEG 19KT 4841 9249 4831 9270 4799 9296

G2
Special weather statement, Jul 5, 4:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
501 PM CDT SUN JUL 5 2015

MNZ011-052215-
NORTH ST. LOUIS-
501 PM CDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
COUNTY...

AT 459 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 12 MILES NORTHEAST OF CRANE LAKE TO NEAR GHEEN...MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  VERMILLION LAKE AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SAND POINT LAKE...
LOON LAKE AND ECHO LAKE.

SEEK SHELTER INDOORS UNTIL THESE STORMS PASS.

LAT...LON 4841 9245 4835 9247 4822 9237 4825 9227
      4832 9231 4835 9228 4834 9222 4837 9215
      4835 9214 4835 9205 4833 9204 4790 9255
      4791 9293 4843 9249
TIME...MOT...LOC 2159Z 264DEG 23KT 4839 9228 4793 9281

WL
Special weather statement, Jul 5, 4:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT SUN JUL 5 2015

MNZ011-052230-
NORTH ST. LOUIS-
516 PM CDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS
COUNTY...

AT 515 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
17 MILES EAST OF CRANE LAKE TO 6 MILES SOUTHEAST OF BUYCK TO 9 MILES
NORTHEAST OF COOK...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
NORTH ST. LOUIS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...CROOKED
LAKE...LOON LAKE...BIG MOOSE LAKE...ECHO LAKE...LAKE AGNES AND TROUT
LAKE.

SEEK SHELTER INDOORS UNTIL THESE STORMS PASS.

LAT...LON 4836 9206 4832 9200 4825 9198 4825 9195
      4823 9195 4824 9190 4821 9183 4809 9195
      4790 9225 4794 9283 4828 9241 4822 9237
      4825 9227 4832 9231 4836 9226 4834 9222
      4837 9215
TIME...MOT...LOC 2215Z 262DEG 33KT 4833 9211 4808 9241 4796 9258

WL
Special weather statement, Jul 5, 4:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
525 PM CDT SUN JUL 5 2015

MNZ010-018-052245-
NORTH ITASCA-KOOCHICHING-
525 PM CDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...

AT 524 PM CDT...A STRONG THUNDERSTORM WAS OVER BLACKDUCK...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ALVWOOD AROUND 540 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DIXON LAKE...ORTH...
DECKER LAKE AND ROSY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4786 9416 4758 9416 4761 9442 4784 9442
TIME...MOT...LOC 2224Z 270DEG 31KT 4772 9449

WL
Special weather statement, Jul 5, 4:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
544 PM CDT SUN JUL 5 2015

MNZ011-052300-
NORTH ST. LOUIS-
544 PM CDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES NORTH OF VERMILLION
LAKE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN NORTH
ST. LOUIS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...TROUT LAKE AND
CUMMINGS LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ANY OF THE AREA LAKES...GET OFF OF THE WATER
IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4797 9248 4807 9251 4821 9217 4795 9205
TIME...MOT...LOC 2243Z 254DEG 25KT 4803 9239

WL

The radar

The Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Itasca

When
July 5, 4:55 PM CST
Where
Itasca County, 3.12 mi WSW of Dunbar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.630, -94.290

Hail, Itasca

When
July 5, 5:00 PM CST
Where
Itasca County, 1.99 mi ENE of Dunbar
Measured
1.25 in hail
Reported by
Public
Coordinates
47.660, -94.190

Hail, Itasca

When
July 5, 5:00 PM CST
Where
Itasca County, 4.18 mi W of Dora Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.730, -94.140

Thunderstorm Wind, Itasca

When
July 5, 5:00 PM CST
Where
Itasca County, 1.99 mi ENE of Dunbar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.660, -94.190

There were about 8 to 10 fallen trees, with some being uprooted or snapped. Some of the trees were 18 to 20 inches in diameter.

Hail, Itasca

When
July 5, 5:05 PM CST
Where
Itasca County, 2.32 mi NE of Max
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.640, -94.040

Hail, Itasca

When
July 5, 5:17 PM CST
Where
Itasca County, 3.12 mi WSW of Spring Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.630, -93.930

Hail, Itasca

When
July 5, 5:25 PM CST
Where
Itasca County, 0.83 mi NE of Deer River Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.360, -93.790

Hail, Itasca

When
July 5, 5:31 PM CST
Where
Itasca County, 2.27 mi SSW of Mack
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
47.540, -93.800

Hail, Itasca

When
July 5, 5:42 PM CST
Where
Itasca County, 1.16 mi SW of Mack
Measured
2.5 in hail
Reported by
Public
Coordinates
47.560, -93.800

There was a photo of an egg-shaped hailstone with a quarter next to the hailstone for comparison. The long axis measured 2.5 inches.

Hail, Itasca

When
July 5, 6:28 PM CST
Where
Itasca County, 13.33 mi N of Taconite
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -93.430

It hailed for about 15 minutes starting just before 7:30 pm. The largest hailstone was quarter-size.

Thunderstorm Wind, Itasca

When
July 5, 6:28 PM CST
Where
Itasca County, 13.85 mi N of Taconite
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.520, -93.400

The power lines fell down onto the deck and the power went out.

Thunderstorm Wind, Itasca

When
July 5, 6:53 PM CST
Where
Itasca County, 9.75 mi NNW of Bennett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.540, -93.190

There were 4 to 5 inch diameter trees down.

Thunderstorm Wind, Itasca

When
July 5, 7:00 PM CST
Where
Itasca County, 13.33 mi N of Taconite
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.510, -93.430

There were numerous trees down on the property. The wind lasted for about 30 minutes. The power was out from 8 pm until the early morning.

Thunderstorm Wind, Itasca

When
July 5, 7:27 PM CST
Where
Itasca County, Pengilly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.330, -93.200

There were trees down and blocking Highway 65.

Thunderstorm Wind, St. Louis

When
July 5, 7:32 PM CST
Where
St. Louis County, 0.69 mi N of Murray
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.830, -92.180

There were several broken and uprooted trees blocking US 169 along a 300 to 400 yard area.

Thunderstorm Wind, St. Louis

When
July 5, 7:48 PM CST
Where
St. Louis County, 3.72 mi SSE of Burnside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.850, -91.900

There were trees down on County Highway 21 and damage to two structures. The spotter reported that there were several minutes of strong winds as the storms passed through the area.

Hail, Itasca

When
July 5, 7:53 PM CST
Where
Itasca County, 3 mi SSE of Marcell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -93.675

The hail fell at Cedar Point Campground.

Thunderstorm Wind, Itasca

When
July 5, 7:55 PM CST
Where
Itasca County, 13 mi ESE of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.528, -93.442

Trees were blown down and blocking the driveway at the Lake Place Retreat Center.

Thunderstorm Wind, Aitkin

When
July 5, 8:10 PM CST
Where
Aitkin County, 3.15 mi ENE of Shovel Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.990, -93.670

A tree was down on Highway 200 near mile marker 172.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579654, 579655, 579656, 581758, 579657, 579658, 579659, 579660, 579661, 579662, 579667, 579663, 579668, 579664, 579669, 579670, 596745, 596746, 579665.